Oklahoma, 2020

Flash Flood and Damaging Winds in Oklahoma, July 10, 2020

July 10, 2020 · NWS OUN · 28 events in 11 counties and zones

A convective system dropped southward through northern and central Oklahoma during the morning of the 10th, with numerous severe wind reports received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A convective system dropped southward through northern and central Oklahoma during the morning of the 10th, with numerous severe wind reports received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 10, 5:17 AM CST, 58 minutes earlier.

Area forecast discussion, Jul 10, 5:17 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 AM CDT Fri Jul 10 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 252 AM CDT Fri Jul 10 2020

Elevated convection has developed over much of central Kansas,
extending in a more isolated fashion into south-central Kansas.
These showers and storms may affect parts of north-central into
eastern Oklahoma later this morning. The risk of severe storms
is low this morning.

Heat and humidity will drive the heat indices into advisory levels
over much of our forecast area today. We have extended the Heat
Advisory for today to match the geographical area affected
tomorrow, based on the currently-forecast heat indices...and with
the assumption that our dewpoint temperature forecasts are, if
anything, too low.

In summary, there are low chances for showers/thunderstorms this
morning over our northeastern counties. Otherwise, expect hot and
humid conditions through tonight.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 214 AM CDT Fri Jul 10 2020

With the center of the strong upper high over NM, the eastern part
of the southern plains are exposed this weekend to any features in
the southern part of the jet stream. A weak front is expected to
move into northern and possibly central Oklahoma Saturday afternoon.
The weak convergence and the very hot and humid air mass is the
reason for thunderstorm chances there later in the afternoon and
evening. There is a signal for a weak short-wave trough to move
through the northern part of the upper high late Sunday and early
Monday which will bring the next chance for thunderstorms. This is
basically the extent of rain chances from Saturday through the next
week. The main hazard Saturday will be the extreme heat and
humidity. It will likely be the hottest day of the year so far. A
heat advisory is in effect Saturday afternoon for north central,
central, and southwestern Oklahoma, Chickasaw Nation, and adjacent
parts of Choctaw Nation. Beyond the weekend the upper high drifts
slowly east into Arkansas with very hot conditions continuing in the
southern plains.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Fri Jul 10 2020

A cluster of strong thunderstorms over south-central Kansas will
likely expand south into north-central Oklahoma early this
morning. KPNC is the only TAF site in our forecast area in the
path of these storms. By midday, storms should be confined to
eastern Oklahoma, as they gradually dissipate. Otherwise, expect
VFR conditions with mainly southerly winds.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  78 106  74 /  10   0  20  20
Hobart OK        103  78 109  75 /  10   0   0  10
Wichita Falls TX 101  78 107  76 /   0   0   0  10
Gage OK          102  76 107  71 /  10   0  10  10
Ponca City OK     96  77 101  71 /  20  10  20  30
Durant OK         97  76 102  76 /  10   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT Saturday for OKZ005>008-011>013-
     017>020-023>048-050>052.

TX...Heat Advisory until 7 PM CDT Saturday for TXZ083>090.

&&

SHORT TERM...23
LONG TERM....09
AVIATION...23
Hazardous weather outlook, Jul 10, 3:00 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
400 AM CDT Fri Jul 10 2020

OKZ004>048-050>052-TXZ083>090-111100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-Beckham-
Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-
Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-Tillman-
Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-Jefferson-
Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-Foard-Wilbarger-
Wichita-Knox-Baylor-Archer-Clay-
400 AM CDT Fri Jul 10 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms Friday morning across
north central Oklahoma. The slight risk area is east of a line from
Medford to Perry. There is a marginal risk of severe storms east of
a line from Alva to Cushing. Storms may be capable of producing hail
to the size of half dollars and wind gusts of 60 mph.

.Heat...
A heat advisory is in effect throughout much of central and western
Oklahoma, apart from the northwest.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Low thunderstorm chances return Saturday night north of Interstate
40 and east of U.S. 81. Strong to severe thunderstorms capable of
damaging wind gusts up to 60 mph and quarter size hail will be
possible Saturday night in north central Oklahoma.

.Heat...
A heat advisory is in effect throughout much of central and western
Oklahoma, apart from the northwest.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 10, 5:32 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
632 AM CDT Fri Jul 10 2020

OKZ007-008-101200-
Kay OK-Grant OK-
632 AM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay and Grant
Counties Until 700 AM CDT...

AT 628 AM CDT, a severe thunderstorm was located 8 miles south of
Argonia, Kansas, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 60 MPH...

Locations impacted include...
Medford, Pond Creek, Lamont, Wakita, Braman, Deer Creek, Manchester,
Jefferson, Renfrow, Nardin and Blackwell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3687 9730 3662 9765 3675 9811 3700 9811
      3700 9738
TIME...MOT...LOC 1128Z 333DEG 15KT 3714 9779

CMS
Special weather statement, Jul 10, 6:08 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
708 AM CDT Fri Jul 10 2020

OKZ006>008-012-013-101300-
Garfield OK-Alfalfa OK-Kay OK-Grant OK-Noble OK-
708 AM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR Garfield...eastern Alfalfa...
Kay...Grant and Noble Counties Until 800 AM CDT...

AT 704 AM CDT, an area of strong to severe thunderstorms was over
south-central Kansas and north-central Oklahoma. The most severe
thunderstorm was located 4 miles west of Renfrow, moving south at 45
MPH. Strong winds and large hail may occur before 8 am in the areas
of Enid, Perry, Blackwell, and Ponca City. Stronger winds and larger
hail will be possible in and near Medford.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 60 MPH...
Minor flooding in areas of poor drainage...

This includes Interstate 35 between mile markers 181 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3659 9706
      3658 9700 3660 9691 3658 9689 3655 9690
      3651 9703 3633 9703 3616 9743 3635 9810
      3646 9811 3646 9812 3700 9824 3700 9675
TIME...MOT...LOC 1204Z 346DEG 40KT 3690 9773

CMS

The radar

The Vance AFB radar (KVNX), 35 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 10, 6:15 AM CST
Where
Grant County, 0.89 mi SW of Medford
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.800, -97.740

Tree damage and 2 semi trucks on their side in Medford. Time is radar estimate.

Thunderstorm Wind, Grant

When
July 10, 6:15 AM CST
Where
Grant County, 1.77 mi SW of Medford
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.790, -97.750

Thunderstorm Wind, Kay

When
July 10, 6:55 AM CST
Where
Kay County, 0.89 mi NW of Blackwell Tonkawa Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.750, -97.360

Thunderstorm Wind, Garfield

When
July 10, 7:05 AM CST
Where
Garfield County, 2.33 mi ESE of Breckinridge
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.430, -97.690

Thunderstorm Wind, Garfield

When
July 10, 7:10 AM CST
Where
Garfield County, 2.33 mi ESE of Breckinridge
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.430, -97.690

Thunderstorm Wind, Woods

When
July 10, 7:10 AM CST
Where
Woods County, Freedom
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.770, -99.110

Thunderstorm Wind, Grant

When
July 10, 7:18 AM CST
Where
Grant County, 0.69 mi S of Salt Fork
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.630, -97.590

Grant county sheriff reports tree and power line damage east of Medford to south of Lamont.

Thunderstorm Wind, Major

When
July 10, 8:05 AM CST
Where
Major County, Fairview
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.270, -98.480

Thunderstorm Wind, Blaine

When
July 10, 8:55 AM CST
Where
Blaine County, 0.89 mi NW of Watonga
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.860, -98.420

Thunderstorm Wind, Oklahoma

When
July 10, 9:17 AM CST
Where
Oklahoma County, 6.23 mi NW of The Village
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.640, -97.620

Estimated severe wind gust.

Thunderstorm Wind, Canadian

When
July 10, 9:35 AM CST
Where
Canadian County, 3.96 mi WSW of El Reno
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS
Coordinates
35.500, -98.020

Estimated severe wind gust.

Thunderstorm Wind, Oklahoma

When
July 10, 9:53 AM CST
Where
Oklahoma County, 0.89 mi SW of (Pwa)wiley Post Apt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.520, -97.660

Thunderstorm Wind, Canadian

When
July 10, 9:56 AM CST
Where
Canadian County, 1.78 mi SE of Yukon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.480, -97.720

Estimated severe wind gust.

Thunderstorm Wind, Grady

When
July 10, 10:00 AM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Oklahoma

When
July 10, 10:04 AM CST
Where
Oklahoma County, 0.69 mi N of (Tik)tinker Afb
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.420, -97.390

Thunderstorm Wind, Oklahoma

When
July 10, 10:05 AM CST
Where
Oklahoma County, 1.83 mi ENE of Valley Brook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.410, -97.450

Numerous tree limbs downed.

Thunderstorm Wind, Grady

When
July 10, 10:05 AM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Canadian

When
July 10, 10:12 AM CST
Where
Canadian County, 0.56 mi E of Mustang
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.390, -97.710

Power lines downed.

Thunderstorm Wind, Cleveland

When
July 10, 10:15 AM CST
Where
Cleveland County, Norman
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.220, -97.440

Numerous power poles downed around Norman.

Thunderstorm Wind, Cleveland

When
July 10, 10:15 AM CST
Where
Cleveland County, 3.06 mi SW of (Oun)norman Westheimer Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.220, -97.510

Four-inch diameter limbs downed.

Thunderstorm Wind, Grady

When
July 10, 10:15 AM CST
Where
Grady County, 1.33 mi WSW of Chickasha Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.070, -97.990

Thunderstorm Wind, McClain

When
July 10, 10:19 AM CST
Where
McClain County, Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.250, -97.600

Estimated severe wind gust.

Thunderstorm Wind, Cleveland

When
July 10, 10:20 AM CST
Where
Cleveland County, 1.32 mi WSW of Norman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.210, -97.460

Trees down at Wylie and Windsor.

Thunderstorm Wind, Cleveland

When
July 10, 10:20 AM CST
Where
Cleveland County, 2.9 mi WNW of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.350, -97.540

Estimated severe wind gust.

Flash Flood, Oklahoma

When
July 10, 10:27 AM CST to 1:27 PM CST
Where
Oklahoma County, Bethany to 0.53 mi S of Warr Acres
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.510, -97.640

Car submerged in Bethany.

Thunderstorm Wind, Cleveland

When
July 10, 10:30 AM CST
Where
Cleveland County, 2.36 mi ENE of (Oun)norman Westheimer Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -97.430

Multiple fences blown down.

Thunderstorm Wind, Cleveland

When
July 10, 10:37 AM CST
Where
Cleveland County, 1.49 mi SSW of (Oun)norman Westheimer Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.230, -97.480

Uprooted cottonwood tree east of the Westwood golf course.

Thunderstorm Wind, Cleveland

When
July 10, 10:58 AM CST
Where
Cleveland County, 0.56 mi W of (Oun)norman Westheimer Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.250, -97.480

Estimated severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910407, 910408, 910409, 910410, 910412, 910413, 910414, 910415, 910416, 910417, 910418, 910419, 910420, 910421, 910422, 910423, 910424, 910425, 910426, 910427, 910428, 910429, 910430, 910431, 910432, 910433, 910434, 910399.